Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 5, 2024, 8:08 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2024, 8:08 PM EDT (00:08 UTC)
- Expired
- Jul 6, 2024, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WHUS42 KMHX 060008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Fri Jul 5 2024 NCZ195-196-199-204-205-061215- /O.EXP.KMHX.BH.S.0030.000000T0000Z-240706T0000Z/ /O.NEW.KMHX.BH.S.0031.240706T0008Z-240707T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 808 PM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-060115- /O.EXP.KMHX.BH.S.0030.000000T0000Z-240706T0000Z/ Northern Outer Banks- 808 PM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... A moderate rip current risk is now in effect through Saturday evening. $$
3 follow-up statements
675 WHUS42 KMHX 060650 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 250 AM EDT Sat Jul 6 2024 NCZ195-196-199-204-205-062330- /O.CON.KMHX.BH.S.0031.000000T0000Z-240707T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 250 AM EDT Sat Jul 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
777 WHUS42 KMHX 061513 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1113 AM EDT Sat Jul 6 2024 NCZ195-196-199-204-205-070000- /O.CON.KMHX.BH.S.0031.000000T0000Z-240707T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1113 AM EDT Sat Jul 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 pm this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
322 WHUS42 KMHX 070007 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 807 PM EDT Sat Jul 6 2024 NCZ195-196-199-204-205-071215- /O.EXP.KMHX.BH.S.0031.000000T0000Z-240707T0000Z/ /O.NEW.KMHX.BH.S.0032.240707T1200Z-240708T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 807 PM EDT Sat Jul 6 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Hatteras. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 7:20 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 5, 7:20 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
720 PM EDT Fri Jul 5 2024
.SYNOPSIS...
Oppressive heat and humidity remain over ENC through at
least Saturday and possibly into Sunday. High pressure will remain
centered off the coast through early next week. At the same time a
weakening cold front will approach from the west this weekend and
eventually stall over the Eastern Seaboard before dissipating Sunday
into Monday. This will bring increased chances for showers and
thunderstorms Saturday and Sunday with daily chances for afternoon
showers and storms then persisting into the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...High pressure remains centered offshore
this afternoon and will move little through tonight while
thermal trough centered across the Piedmont eventually weakens
and dissipates. As expected, gusty S'rly winds along the coast
and seabreeze have developed this afternoon with winds gusting
to 20-30 mph at times. Oppressive heat and humidity have also
spread across much of ENC this afternoon with temperatures in
the mid to upper 90s inland combining with humidity making it
feel closer to 105-110F in places. The ongoing heat advisory
continues with a heat advisory issued for Sat as well.
Otherwise, widespread diurnal Cu field has once again set up out
ahead of the seabreeze with isolated shower and thunderstorm
activity noted along the Coastal Plain. An isolated storm or two
could become strong in nature as SBCAPE values have increased
to around 1500-3000 J/kg and with DCAPE values around 7-900
J/kg, could see the potential for a gust around 40-50 mph in the
strongest storms. Expect continued iso/widely scattered
shower/tstm activity through the rest of the afternoon before
precip chances end after sunset with the loss of daytime
heating.
As we get into tonight not much change in the forecast as we don't
get much relief from the heat and humidity with light S'rly flow
continuing to pump a warm and moist airmass N'wards. Lows get into
in the mid to upper 70s.
&&
.SHORT TERM /SATURDAY/...
As of 330 PM Friday...Not much change in the upper or low level
patterns on Sat across the area as upper ridging will remain
over the Southeast and an upper level low begins to approach
from the east. Expect the seabreeze to get going once again in
the afternoon while a thermal trough looks to get set up across
the Piedmont. The biggest change in the forecast is the approach
of a cold front from the west which will be located near the
Appalachians on Sat. This thermal trough and front will finally
provide some increased lift across ENC tomorrow. Combined with
increasing instability with SBCAPE values around 1500-3000 J/kg
and ample moisture with PWATs around 2+ inches across ENC expect
shower and thunderstorm activity to be slightly more widespread
along the seabreeze and thermal trough Sat afternoon and
evening. As a result have SChc to Chc PoP's (and even some
likely PoP's towards the evening hours) across the area for Sat
afternoon starting after about 11AM. While storms will be more
pulse in nature, a few storms could produce some stronger wind
gusts given the strong instability and heavy rain given the high
PWATs across the area. Once again, as we get towards sunset
precip chances begin to dwindle with the loss of daytime
heating.
Another hot and oppressively humid day is forecast across ENC on
Saturday with heat advisory in place across much of ENC outside
of the coastal locations and OBX. Temps get as high as the mid
to upper 90s across our inland areas with upper 80s to low 90s
along the coast and OBX. Combined with the humidity it will feel
like its 105-110F away from the coast and closer to 95-105
along the coast and OBX. Much like on Friday make sure to stay
hydrated, wear sunscreen, and try to limit strenuous outdoor
activity during the daytime.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 250 AM Fri...
A cold front will approach the area this weekend and early next
week, but will likely stall or dissipate west of the area, while
weak upper low offshore drifts towards the SE coast. This
boundary will likely do little, except to possibly aid in
shower/tstm development. Seabreeze, inland troughing, and
waves rotating through the upper trough to the WNW will keep
mostly diurnally driven showers and storms in the forecast this
weekend into next week. Expect convective chances to be near or
slightly above climo, with better chances for more widespread
coverage mid to late next week. Another front will approach the
area late next week, possibly stalling over the area as weak
waves develop along it. Still too much uncertainty this far out,
so will continue to cap pops at chance through the period.
At this time it looks like the lack of shear should limit
overall svr threat. Periods of moderate to heavy rain will be
possible, especially later in the period with PWATs potentially
creeping towards 2.5". Temps beyond Sat look to be near climo,
with highs in the upper 80s to low 90s each day and overnight
lows in the 70s.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through 18Z Sat/...
As of 7:15 PM Friday...Pred VFR expected through the period.
Isolated showers and thunderstorms are dissipating across the
coastal plain and once these diminish, the rest of the evening
will remain dry. The best chance to see MVFR ceilings overnight
will be OAJ where cloud cover will be slightly less and winds
will be a little lighter. All other terminals are expected to
remain VFR through the overnight period. Tomorrow will be a
rinse and repeat of today with 5-10 kt southerly winds and a
chance of showers and thunderstorms in the afternoon.
LONG TERM /Saturday afternoon through Wednesday/...
As of 250 AM Fri...Pred VFR conditions expected through the
period. Sct shower/tstm chances, mainly diurnal, return this
weekend and early next week, which could bring periods of sub-
VFR.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 330 PM Friday...Gusty winds as a result of a thermal
trough across the Piedmont has tightened the pressure gradient
slightly as this trough interacts with ridging offshore. As it
stands now southerly winds to 15-20G25-30kts across the
Pamlico/Croatan/Roanoke/Albemarle Sounds, Alligator River, and
northern Coastal waters are ongoing so the SCA remains in place
into tonight. Winds will ease later tonight around 11PM closer
to 10-20 kts which will end the ongoing SCA's. Elsewhere across
our waters 10-20 kt S'rly winds will continue to persist into
Sat. 3-5 ft seas are noted this afternoon and will change little
through Saturday. As we get into SAt the thermal trough looks to
set up once again resulting in a threat for SCA's across the
same waters that have them up now.
LONG TERM /Saturday night through Wednesday/...
As of 250 AM Fri...Typical summertime pattern expected through
the period with high pressure offshore and weak boundary and sfc
trough inland. SSW winds 10-20 kt expected Sat, strongest
during the late afternoon and evening. There is potential for a
brief period of 25 kt gusts Sat eve, which could bring short
duration marginal SCA conditions. S-SE winds 5-15 kt Sun through
Tue. Seas generally 2-4 ft through the period. Expect longer
period swells to diminish this weekend.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT Saturday for NCZ029-044>046-
079>081-090>092-094-193-194-198.
Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ131-
135-150-230-231.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CQD
AVIATION...OJC/CQD
MARINE...CQD/RCFHazardous weather outlook, Jul 5, 4:05 AM EDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 405 AM EDT Fri Jul 5 2024 NCZ029-044>046-079>081-090>092-094-193-194-198-060815- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow- 405 AM EDT Fri Jul 5 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Oppressive heat and humidity will persist into Saturday and Sunday with heat indices likely reaching between 105 and 110 degrees inland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-060815- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 405 AM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Oppressive heat and humidity will continue this weekend with heat indices likely reaching up to 105 degrees for the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-060815- Mainland Dare- 405 AM EDT Fri Jul 5 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Oppressive heat and humidity will continue this weekend with heat indices likely reaching up to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:01 AM EDT | Excessive Heat Warning | MHX | Beaufort, Duplin, Greene, Lenoir, Martin, Pitt and 1 more | 16 hr |
| Jul 6, 3:15 AM EDT | Heat Advisory | MHX | Craven, Dare, Hyde, Jones, Onslow, Pamlico and 1 more | 16 hr |
| Jul 6, 7:00 AM EDT | Small Craft Advisory | MHX | 15 hr | |
| Jul 6, 2:39 PM EDT | Flash Flood Warning | MHX | Craven, Jones, Pamlico | 115 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.